Toddler     School Age    

Don't risk an overdose



Keep track of meds when your child is sick

With the recent overdose of Dennis Quaid's infant twins at a California hospital, the topic of children's medication dosage is top of mind for many parents. However, the risk of overdose exists in a place many consider a safe haven from medical disaster: the home.

Every year, children are brought to the emergency room or poison control is contacted after a possible medication overdose. According to the Mayo Clinic, the thing that makes Acetaminophen (Tylenol) dangerous, especially for children, is that the difference between a "dose" and a fatal "overdose" is small.

"When a child gets sick things can often get hectic - parents become exhausted, hurried and can often lose track of the dosage. This often leads to second guessing yourself and possible double dosage," says mother of two Jenny Lee and creator of Dose Keeper, a portable log for medicine dosages.

Lee offers the following tips to help parents maintain their children's safety:

  • Make sure you are giving your child the recommended dosage of the correct medicine. If you have more than one child, the mix-up between infant Tylenol and children's Tylenol can be deadly.
  • Keep all medicines well out of reach of children and in child-proof bottles. If you drop a pill, make sure you retrieve it.
  • Children's overdose can occur with vitamins as well. Just because one vitamin is good, it doesn't mean three is better.
  • Use droppers appropriately and as directed. A teaspoon full is not the same as a dropper full.
  • Just because you don't see results right away does not mean the medicine is not working and another dosage is required. Follow all instructions and record your dosages.

For more information on the Dose Keeper, visit www.dosekeeper.com.
Have a health question or great tip that's worked for you??? Share with other parents at HVParent.com's
discussion group on childrens' health.